Naloxone for Community & Family Members

Members of the community, family members, friends, and bystanders may be prescribed naloxone and can lawfully administer the drug to someone who is experiencing an overdose. Although training is not necessary in order to receive a prescription for naloxone, we do recommend a comprehensive training. Please visit http://www.getnaloxonenow.org to access an available training (you will be asked to create a log on).

How to obtain a prescription for Naloxone:

  • Make an appointment with your doctor and let him or her know that someone you care about uses heroin or prescription pain medications and could be at risk of an overdose. Explain that since the law (Act 139) now allows you to get the medication (naloxone) that can save someone having an overdose, that you would like to have a prescription for naloxone.
  • Take your prescription to your local pharmacy to be filled, so that you have the medication if you ever need to give it to someone. If the pharmacy does not have a supply of the medicine, they may need to order it for you. This should only take a day or two. If you still have any questions about how to give naloxone to someone having an overdose, ask the pharmacist to go over the instructions with you when you pick up the medication at the pharmacy.

CLICK HERE for information about receiving a FREE Naloxone
kit from the Council on Chemical Abuse.


Where to get Naloxone

The Pennsylvania Department of Drug and Alcohol Programs reports the following pharmacy will prescribe naloxone:
Esterbrook Pharmacy 
301 S Seventh Street
Reading, PA 19611

CLICK HERE for more information about getting Naloxone.


When & How to Administer Naloxone

  • Before giving naloxone to someone, try to be sure that they are overdosing on heroin or a prescription pain medication by being aware of overdose symptoms. CLICK HERE to learn about opioid overdose symptoms. In fact, you may want to post these signs and symptoms on the refrigerator as a handy reminder so that you are ready to respond in the case of an overdose.
  • Whether you have naloxone or not, if someone you know is overdosing, call 911 for medical help right away. If you have not called 911 before giving naloxone, be sure to call 911 immediately after giving naloxone. Naloxone only works short-term. Without medical help, a person could go back into overdose and still die.
  • Stay with the person until the ambulance or other professional help arrives.


An Opioid Overdose Prevention Toolkit Should include the following:

  • Naloxone
  • Latex gloves
  • Alcohol pads
  • Rescue breathing masks
  • Prescription card/educational insert
  • Medication aspirator or syringe

For further information on Opioid Overdose Prevention toolkits click here.

DOWNLOAD SAMHSA Opioid Overdose Toolkit – Community
DOWNLOAD SAMHSA Opioid Overdose Toolkit – Patients and Family Members


Translate »